Alert archive / Wyoming / High Wind Warnings in 2022
High Wind Warning 57, NWS Cheyenne, WY
NWS Cheyenne, WY issued this high wind warning at Dec 6, 2022, 10:07 AM MST for 4 counties in Wyoming. It was in force for 22 hr. 17 reports came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- Dec 6, 2022, 10:07 AM MST (17:07 UTC)
- Expired
- Dec 7, 2022, 8:00 AM MST
- In force
- 22 hr
- Issued by
- NWS Cheyenne, WY
Counties Albany County, WY, Carbon County, WY, Laramie County, WY, Platte County, WY
The radar
The Cheyenne radar (KCYS), 88 km from the middle of the area, began a volume at 17:12 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Dec 6, 10:12 AM MST | NON-TSTM WND GST 63 | 1 Sse Bordeaux, WY | MESONET STATION KBRX 1.4 S BORDEAUX (WYDOT). |
| Dec 6, 11:10 AM MST | HIGH SUST WINDS 29 | 7 Wsw Warren Af Base, WY | MESONET STATION WY39 6.7 W WARREN AF BASE (WYDOT) - AVERAGE SUSTAINED WINDS OF 43 MPH BETWEEN 10:10 AM AND 11:10 AM MST. |
| Dec 6, 11:10 AM MST | HIGH SUST WINDS 43 | 7 Wsw Warren Af Base, WY | CORRECTS PREVIOUS HIGH SUST WINDS REPORT FROM 7 WSW WARREN AF BASE. MESONET STATION WY39 6.7 W WARREN AF BASE (WYDOT) - AVERAGE SUSTAINED WINDS OF 43 MPH BETWEEN 10:10 AM AND 11:10 AM MST. |
| Dec 6, 1:34 PM MST | HIGH SUST WINDS 42 | 7 Nw Elk Mountain, WY | MESONET STATION WY18 HALLECK RIDGE (WYDOT) - AVERAGE SUSTAINED WINDS OF 42 MPH BETWEEN 12:34 PM AND 1:54 PM MST. |
| Dec 6, 8:42 PM MST | NON-TSTM WND GST 58 | 3 Ese Elk Mountain, WY | MESONET STATION WY20 2.5 SE ELK MOUNTAIN (WYDOT). |
| Dec 6, 11:06 PM MST | NON-TSTM WND GST 60 | 3 Ese Elk Mountain, WY | MESONET STATION WY20 2.5 SE ELK MOUNTAIN (WYDOT). |
| Dec 6, 11:26 PM MST | NON-TSTM WND GST 58 | 1 Sse Bordeaux, WY | MESONET STATION KBRX 1.4 S BORDEAUX (WYDOT). |
| Dec 7, 12:12 AM MST | NON-TSTM WND GST 64 | 1 Sse Bordeaux, WY | MESONET STATION KBRX 1.4 S BORDEAUX (WYDOT). |
| Dec 7, 12:26 AM MST | NON-TSTM WND GST 58 | 1 Nnw Arlington, WY | MESONET STATION KARL 0.6 NW ARLINGTON (WYDOT). |
| Dec 7, 12:42 AM MST | NON-TSTM WND GST 65 | 1 Sse Bordeaux, WY | MESONET STATION KBRX 1.4 S BORDEAUX (WYDOT). |
| Dec 7, 1:12 AM MST | HIGH SUST WINDS 44 | 7 Nw Elk Mountain, WY | MESONET STATION WY18 HALLECK RIDGE (WYDOT). SUSTAINED WINDS ABOVE 40 MPH FOR PAST HOUR. |
| Dec 7, 1:36 AM MST | HIGH SUST WINDS 44 | 7 Nw Elk Mountain, WY | MESONET STATION WY18 HALLECK RIDGE (WYDOT). SUSTAINED WINDS ABOVE 40 MPH FOR PAST HOUR. |
| Dec 7, 1:36 AM MST | NON-TSTM WND GST 60 | 1 Sse Bordeaux, WY | MESONET STATION KBRX 1.4 S BORDEAUX (WYDOT). |
| Dec 7, 2:22 AM MST | NON-TSTM WND GST 59 | 1 Sse Bordeaux, WY | MESONET STATION KBRX 1.4 S BORDEAUX (WYDOT). |
| Dec 7, 4:26 AM MST | NON-TSTM WND GST 58 | 1 Sse Bordeaux, WY | MESONET STATION KBRX 1.4 S BORDEAUX (WYDOT). |
| Dec 7, 4:36 AM MST | NON-TSTM WND GST 61 | 1 Sse Bordeaux, WY | MESONET STATION KBRX 1.4 S BORDEAUX (WYDOT). |
| Dec 7, 5:22 AM MST | NON-TSTM WND GST 59 | 1 Sse Bordeaux, WY | MESONET STATION KBRX 1.4 S BORDEAUX (WYDOT). |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
The nearest sounding before it
Riverton, WY (KRIW), launched 12:00Z, 5.1 hours before the alert went out and 278 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 3936 m above ground
- 0-6 km bulk shear
- 13 kt
- 0-1 km storm-relative helicity
- -53 m²/s²
- 0-3 km storm-relative helicity
- -16 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
179 WWUS75 KCYS 061707 NPWCYS URGENT - WEATHER MESSAGE National Weather Service Cheyenne WY 1007 AM MST Tue Dec 6 2022 WYZ106-071200- /O.NEW.KCYS.HW.W.0057.221206T1707Z-221207T1200Z/ Central Laramie Range and Southwest Platte County- Including the city of Bordeaux 1007 AM MST Tue Dec 6 2022 ...HIGH WIND WARNING IN EFFECT UNTIL 5 AM MST WEDNESDAY... * WHAT...West winds 30 to 40 mph with gusts up to 60 mph. * WHERE...Central Laramie Range and Southwest Platte County. * WHEN...Until 5 AM MST Wednesday. * IMPACTS...Damaging winds will blow down trees and power lines. Widespread power outages are expected. Travel will be difficult, especially for high profile vehicles. PRECAUTIONARY/PREPAREDNESS ACTIONS... People should avoid being outside in forested areas and around trees and branches. If possible, remain in the lower levels of your home during the windstorm, and avoid windows. Use caution if you must drive. && $$ WYZ117-071200- /O.NEW.KCYS.HW.W.0057.221206T1707Z-221207T1200Z/ South Laramie Range Foothills- Including the cities of Whitaker, Federal, and Horse Creek 1007 AM MST Tue Dec 6 2022 ...HIGH WIND WARNING IN EFFECT UNTIL 5 AM MST WEDNESDAY... * WHAT...West winds 25 to 35 mph with gusts up to 60 mph. * WHERE...South Laramie Range Foothills. * WHEN...Until 5 AM MST Wednesday. * IMPACTS...Damaging winds will blow down trees and power lines. Widespread power outages are expected. Travel will be difficult, especially for high profile vehicles. PRECAUTIONARY/PREPAREDNESS ACTIONS... People should avoid being outside in forested areas and around trees and branches. If possible, remain in the lower levels of your home during the windstorm, and avoid windows. Use caution if you must drive. && $$ WYZ110-071200- /O.NEW.KCYS.HW.W.0057.221206T1707Z-221207T1200Z/ North Snowy Range Foothills- Including the cities of Arlington and Elk Mountain 1007 AM MST Tue Dec 6 2022 ...HIGH WIND WARNING IN EFFECT UNTIL 5 AM MST WEDNESDAY... * WHAT...Southwest winds 25 to 35 mph with gusts up to 60 mph. * WHERE...North Snowy Range Foothills. * WHEN...Until 5 AM MST Wednesday. * IMPACTS...Damaging winds will blow down trees and power lines. Widespread power outages are expected. Travel will be difficult, especially for high profile vehicles. PRECAUTIONARY/PREPAREDNESS ACTIONS... People should avoid being outside in forested areas and around trees and branches. If possible, remain in the lower levels of your home during the windstorm, and avoid windows. Use caution if you must drive. && $$ LK
2 follow-up statements
745 WWUS75 KCYS 071140 NPWCYS URGENT - WEATHER MESSAGE National Weather Service Cheyenne WY 440 AM MST Wed Dec 7 2022 WYZ110-117-071245- /O.CAN.KCYS.HW.W.0057.000000T0000Z-221207T1200Z/ North Snowy Range Foothills-South Laramie Range Foothills- Including the cities of Arlington, Elk Mountain, Whitaker, Federal, and Horse Creek 440 AM MST Wed Dec 7 2022 ...HIGH WIND WARNING IS CANCELLED... West winds have slowly diminished during the past few hours. Gusts of 45 to 55 MPH can be expected early this morning. $$ WYZ106-071500- /O.EXT.KCYS.HW.W.0057.000000T0000Z-221207T1500Z/ Central Laramie Range and Southwest Platte County- Including the city of Bordeaux 440 AM MST Wed Dec 7 2022 ...HIGH WIND WARNING NOW IN EFFECT UNTIL 8 AM MST THIS MORNING... * WHAT...West winds 30 to 40 mph with gusts up to 65 MPH. * WHERE...Central Laramie Range and Southwest Platte County. * WHEN...Until 8 AM MST this morning. * IMPACTS...Mainly to transportation. Strong cross winds will be hazardous to light weight and high profile vehicles, including campers and tractor trailers. PRECAUTIONARY/PREPAREDNESS ACTIONS... A High Wind Warning means a hazardous high wind event is expected or occurring. Sustained wind speeds of at least 40 mph or gusts of 58 mph or more can lead to property damage. && $$
079 WWUS75 KCYS 071516 NPWCYS URGENT - WEATHER MESSAGE National Weather Service Cheyenne WY 816 AM MST Wed Dec 7 2022 WYZ106-071630- /O.EXP.KCYS.HW.W.0057.000000T0000Z-221207T1500Z/ Central Laramie Range and Southwest Platte County- Including the city of Bordeaux 816 AM MST Wed Dec 7 2022 ...HIGH WIND WARNING HAS EXPIRED... Strong winds have eased around Bordeaux this morning. Have allowed the High Wind Warning to expire on time at 8 AM. $$
What forecasters said that day
The local office's own words before this high wind warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Cheyenne, WY wrote its last area forecast discussion before this high wind warning went out at Dec 6, 4:31 AM MST, 5 hours 36 minutes earlier.
Area forecast discussion, Dec 6, 4:31 AM MST, 5 hours 36 minutes before
Area Forecast Discussion
National Weather Service Cheyenne WY
431 AM MST Tue Dec 6 2022
.SHORT TERM...(Today through Thursday)
Issued at 215 AM MST Tue Dec 6 2022
Westerly flow aloft prevailed over the CWA early this morning with
a short wave disturbance located near the WY/CO/NE border. This wave
was generating light snow along and south of the I-80 corridor. A
surface trough extended north-south just east of I-25 in southeast
WY. The pressure gradient was tightest to the west of the trough
with the strongest west-southwest surface winds between Chugwater
and Wheatland. Bordeaux has been consistently gusting 50 to 55 MPH
for the past several hours. These winds will relax toward sunrise.
Regional temperatures range from the lower 20s to upper 30s.
The short wave responsible for the light snow near the CO border will
shift to the east this morning, with snow ending from west to east.
Additional accumulation over the Snow/Sierra Madre ranges may be
up to an inch. Winter Weather Advisories for snow and blowing snow
will expire at 8 AM MST. Mostly cloudy skies this morning will become
mostly sunny this afternoon. As the surface trough shifts further
east, breezy to windy conditions will continue today. Gusts to 45 MPH
will occur west of I-25. 700mb temperatures will range from -6C to
-8C yielding afternoon highs in the lower to mid 40s east of I-25.
West of I-25, highs will be in the 20s and 30s.
Winds will subside this evening and overnight tonight, with nighttime
lows in the teens to mid 20s. Wednesday will be mostly dry with high
temperatures similar to Tuesday. The next short wave trough will be
moving through the Great Basin tonight and across UT/CO Wednesday
night and Thursday. Best QG lift and moisture will remain south
over CO, with the northern fringe producing snow showers over the
southeast WY mountains and portions of far southeast WY and NE Panhandle.
Westerly winds Wednesday will be lighter compared to Tuesday, but
increase again with the passage of a cold front Thursday. Wind-prone
areas could measure gusts up to 45 MPH. High temperatures Thursday
will range from the mid 20s to lower 30s west, to the mid 30s to
lower 40s east.
.LONG TERM...(Thursday night through Monday)
Issued at 215 AM MST Tue Dec 6 2022
Strong winds will continue Thursday night as MSLP gradients remain
high across the Laramie Range in the wake of the upper level low
passing through earlier. Gradients will slowly relax during the day
Friday, but breezy conditions will still be likely. Mostly quiet
weather expected Friday and Saturday with afternoon temperatures in
the upper 30s to low 40s east of I-25 and 30s farther west. Portions
of Carbon County, mainly the Sierra Madre and Snowy Mountains could
see snowfall with orographic forcing from moist southwesterly winds
Saturday night into Sunday with the approach of a large scale trough
that might need watching.
Most synoptic scale models at this time continue to resolve a upper
level vort max digging down the Pacific Coast becoming a large scale
system across the central Rockies and central plains Sunday night
into Monday. This system will usher in colder air and increased
moisture with the chance for snowfall across the CWA. As of right
now EC members show a deeper cutoff low as the 120 kt 250mb jet
rounds the base of the trough. With this solution, stronger east and
northeasterly flow aloft will bring an increased chance for wrap
around moisture from this system into our area with north facing
slopes and ridges potentially seeing higher snowfall amounts, such
as the Pine Ridge. Based on latest cluster analysis, very few members
from the GEFS favor this solution with the low being more progressive
and slower to mature. Will need to closely monitor forecast trends
over the next few days. As of right now, NBM probabilities of
exceeding 4 inches of snowfall sit in the 20-30% range across
southeast WY and the NE Panhandle for Sunday night through Monday.
&&
.AVIATION...(For the 12Z TAFS through 12Z Wednesday morning)
Issued at 426 AM MST Tue Dec 6 2022
VFR conditions currently across area terminals and expected to
continue through the forecast period. Snow showers early this
morning near KSNY with MVFR ceilings have since moved east, but
BKN-OVC cloud cover remains around 10 kft. These clouds will
continue to clear throughout the morning across NE Panhandle
terminals. Windy conditions expected today, especially for SE WY
terminals with afternoon gusts 30-35 kt. Stronger gusts will
dissipate by sundown, but KRWL could keep gust winds around 20 kt
through the early evening.
&&
.FIRE WEATHER...
Issued at 215 AM MST Tue Dec 6 2022
A weak upper level disturbance which is producing light snow along and
south of the Interstate 80 corridor early this morning will exit the
area today. Mainly dry and seasonably cool conditions will continue
through Wednesday. It will be breezy to windy at times, with the
strongest winds affecting the Southeast Wyoming wind-prone areas.
Minimum daytime humidities will range from 25 to 35 percent. Another
weak upper level disturbance will produce snow showers over the
Southeast Wyoming mountains and portions of the high plains Wednesday
night and Thursday.
&&
.CYS WATCHES/WARNINGS/ADVISORIES...
WY...Winter Weather Advisory until 8 AM MST this morning for WYZ112-
114.
NE...None.
&&
SHORT TERM...MAJ
LONG TERM...MB
AVIATION...MB
FIRE WEATHER...MAJHazardous weather outlook, Dec 6, 3:29 AM MST, 6 hours 38 minutes before
Hazardous Weather Outlook National Weather Service Cheyenne WY 329 AM MST Tue Dec 6 2022 NEZ002-003-019>021-054-055-095-096-WYZ101>111-113-115>119-071030- Dawes County-Box Butte County-Scotts Bluff County-Banner County- Morrill County-Kimball County-Cheyenne County- Northern Sioux County-Southern Sioux County- Converse County Lower Elevations-Niobrara County- North Laramie Range-Ferris/Seminoe/Shirley Mountains- Shirley Basin-Central Laramie Range and Southwest Platte County- East Platte County-Goshen County-Central Carbon County- North Snowy Range Foothills-Southwest Carbon County- Upper North Platte River Basin-Laramie Valley-South Laramie Range- South Laramie Range Foothills-Central Laramie County- East Laramie County- 329 AM MST Tue Dec 6 2022 This hazardous weather outlook is for portions of panhandle Nebraska...east central Wyoming...south central Wyoming and southeast Wyoming. .DAY ONE...TODAY AND TONIGHT Light snow near the Colorado border will end early this morning. Little or no accumulation is expected. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY Strong west to southwest winds will be possible Thursday night and Friday for the wind-prone areas. .Spotter information statement... Spotter activation will not be required. WYZ112-114-071030- Sierra Madre Range-Snowy Range- 329 AM MST Tue Dec 6 2022 This hazardous weather outlook is for portions of south central Wyoming. .DAY ONE...TODAY AND TONIGHT Light snow will end early this morning. Up to an inch of additional accumulation is possible. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY The probability for widespread hazardous weather is low. .Spotter information statement... Spotter activation will not be required.
In the hours before
Special weather statement, Dec 6, 6:20 AM MST, 3 hours 47 minutes before
Special Weather Statement National Weather Service Cheyenne WY 620 AM MST Tue Dec 6 2022 WYZ110-061530- North Snowy Range Foothills- Including the cities of Arlington and Elk Mountain 620 AM MST Tue Dec 6 2022 West to southwest winds sustained 30 to 40 MPH with gusts up to 55 MPH are expected early this morning along Interstate 80 between Mile Markers 240 and 290, including Arlington and Elk Mountain. Those traveling in light weight and high profile vehicles are urged to use caution along Interstate 80 between Rawlins and Laramie.
Special weather statement, Dec 6, 9:10 AM MST, 57 minutes before
Special Weather Statement National Weather Service Cheyenne WY 910 AM MST Tue Dec 6 2022 WYZ106-110-062015- Central Laramie Range and Southwest Platte County- North Snowy Range Foothills- Including the cities of Bordeaux, Arlington, and Elk Mountain 910 AM MST Tue Dec 6 2022 Winds will be between 40 to 45 mph across the wind prone areas this morning. Some periodic gusts up to 60 mph can be expected over the next several hours. These winds may cause some patchy areas of blowing snow over the I-80 summit.
Nearby
High Wind Warnings in Wyoming, 2022Every high wind warning in 2022
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.